Fentanyl found in street drugs
Brantford police have issued another warning about fentanyl being added to illicit street drugs following several overdoses on the weekend including one that resulted in death.
Police and Brant Brantford paramedics responded to at least four suspected overdoses on the weekend including three that occurred Saturday night. Two of the people who overdosed on Saturday night have since recovered but one person died, said Robin Matthews-Osmond, corporate communications manager for the Brantford Police Service.
“Please use caution when using any type of drug not prescribed to you,” said Robin Matthews-Osmond.
“ If you are a new drug user you are particularly at risk should you use drugs that may be cut with or contain fentanyl. People need to be aware of the risks associated with drug use.”
The warning, issued Sunday in response to incidents on Saturday, is the second sent out by Brantford police in a month.
In mid-May, Brantford police said a recent investigation found white coloured pills being sold on the street as percocet or oxycodone may have also contained fentanyl or other substances. The warning in May came after police were called to several overdoses.
Preliminary figures show there were six suspected deaths by overdose in Brantford/Brant over a period beginning Jan. 1 to the end of April 2020. The figures, which can be found on the health unit’s website – https://www.bchu.org/StatsAndReports/Pages/Opioid-Information.aspx – are preliminary because the data must be confirmed by the Office of the Chief Coroner of Ontario.
In 2019, the health unit figures show there were 35 suspected deaths due to drug overdose, up from 22 in 2018.
Meanwhile, there were 47 suspected overdoses between January and the end of April this year, the health unit figures show.
In all of 2019, there were 159 suspected overdoses in Brantford/Brant.
Be on the lookout
Meanwhile, police are reminding residents of the steps to take if someone suffers a drug overdose:
- Call 911 immediately.
- If available administer Naloxone, an emergency medication that temporarily reverses the effects of opioids. It can be administered while waiting for emergency services to arrive.
- Remember Naloxone can temporarily reverse an overdose but can wear off before the person has completely recovered making it essential to always call 911.
- Signs that someone has overdosed include an inability to stay awake, lack of strength or energy, cold, clammy skin, slow heartbeat, trouble breathing, slow shallow breathing, gurgling or snoring sounds, blue or purple fingernails and lips and a lack of response to shouting.
Although police advise people not to use illicit drugs, those that choose to use should never use alone. Start with a small amount and do not mix substances including alcohol because it increases the risk of overdose. Police also advise planning ahead and using where help is easily available.
Naloxone kits are available at most pharmacies as well as the Brant County Health Unit.